Kansas, 2010

Flooding and Hail in Kansas, June 12 to 13, 2010

June 12 to 13, 2010 · NWS DDC · 10 events in 6 counties and zones

Thunderstorms from the previous afternoon and evening ended during the night producing heavy rainfall. There was on hail report before sunrise.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms from the previous afternoon and evening ended during the night producing heavy rainfall. There was on hail report before sunrise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 12, 2:15 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 12, 2:15 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT SAT JUN 12 2010

.DISCUSSION...

DAYS 1-2...

LATEST SFC ANALYSIS SHOWS A COLD FRONT STRETCHING FROM NR LIBERAL TO
CIMARRON AND THEN IT ARCS NE TO GREAT BEND. AN OUTFLOW BOUNDARY FROM
LAST NIGHT'S MCS OVER NEBRASKA WAS EVIDENT THIS MORNING NORTH OF
DODGE CITY BUT IS NOT AS EASILY SEEN ATM. IT IS LIKELY STILL AROUND
PERHAPS FROM JUST NORTH OF DODGE CITY TO NEAR PRATT. THE AIRMASS IN
THE WARM SECTOR IS QUITE JUICY BUT MID LEVEL CAP AND GENERAL LACK OF
UPPER DYNAMICS SHOULD PRECLUDE WIDESPREAD DISCRETE CONVECTION FROM
DEVELOPING IN THE WARM SECTOR. HOWEVER, STORMS HAVE ALREADY
INITIATED ALONG THE FRONT OVER THE TX PANHANDLE WITH INDIVIDUAL
CELLS NOW POPPING UP OVER HODGEMAN COUNTY. STORMS WILL CONTINUE TO
DEVELOP ALONG THE FRONTAL BOUNDARY THROUGH THIS AFTERNOON AND LIFT
SHOULD BE MORE THAN SUFFICIENT TO TAP INTO THE SUBSTANTIAL
INSTABILITY ALOFT (CAPES>2500 J/KG). THE STORMS ALONG THE FRONT ARE
LIKELY TO BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS MOST LIKELY.
HOWEVER, SUFFICIENT ENVIRONMENTAL SHEAR EXISTS FOR STORMS TO ROTATE
AND AN EVEN GREATER THREAT OF STORM ROTATION EXISTS AS STORMS
ENCOUNTER THE BOUNDARY AND/OR ANY LEFT OVER BOUNDARIES. A TORNADO
WATCH HAS ALREADY BEEN ISSUED THROUGH 10PM FOR MUCH OF MY FA INVOF
AND EAST AND SOUTH OF THE FRONT. THE TORNADO THREAT IS MUCH LOWER
NORTH AND WEST OF THE FRONT BUT HAE EXTENDED THE WATCH FOR A TIER OF
COUNTIES PAST THE FRONT AS ROTATING STORMS CAN OFTEN SURVIVE FOR A
TIME INTO THE STABLE AIR. HOWEVER THE THREAT NORTH OF THE FRONT
WOULD BE PRIMARILY HAIL.

ZOOMING OUT A BIT...A RATHER STRONG UPPER LOW FOR THIS TIME OF YEAR
IS TRUDGING THROUGH THE DESERT SW ATM. THE CENTER IS CURRENTLY OVER
NW AZ AND IT WILL GRADUALLY SHIFT INTO THE CENTRAL ROCKIES AND OPEN
UP TONIGHT THROUGH MON AM. AS IT DOES, IT WILL EJECT A SERIES OF
WAVES OUT ACROSS THE PLAINS WHICH WILL INTERACT WITH THE
QUASI-STATIONARY SFC-MID LEVEL BAROCLINIC ZONE ACROSS WESTERN KS.
THE MODELS VARY WIDELY IN WHERE THEY PLACE THE HEAVIEST CONVECTION
WITH EACH PIECE OF ENERGY. BUT IN GENERAL, ALL MODELS ARE PLACING
SUBSTANTIAL QPF ACROSS MOST OF THE DDC FA BY MON AM. NOT ALL
LOCATIONS WILL GET HEAVY RAIN DURING EACH PERIOD BUT ALL MAY GET AN
INCH OR MORE WHEN ALL IS SAID AND DONE, AND LOCATIONS WHERE
CONVECTION PERSISTS MAY GET SEVERAL INCHES. AS FAR AS ADDITIONAL
SEVERE WEATHER THREATS...SEVERE WEATHER IS POSSIBLE AGAIN TOMORROW
NEAR AND EAST OF THE SFC FRONT WHICH IS EXPECTED TO GRADUALLY SAG
SE-WARD THROUGH THE FA AS THE UPPER TROF APPROACHES. BEST ESTIMATE
AS TO THE GREATEST SEVERE WEATHER (HAIL, WIND, ISOLD TOR) POTENTIAL
TOMORROW IS EAST OF A LINE FROM CLARK TO STAFFORD COUNTY. HOWEVER,
THE HEAVY RAIN POTENTIAL WILL EXIST EVERYWHERE ACROSS SW KS AS
STRONG MID LEVEL FRONTOGENESIS WILL CONTINUE BACK WEST OF THE SFC
FRONT ACROSS MUCH OF SW KS AND UPPER DYNAMICS GRADUALLY INCREASE.
WITH PWATS OF 1.5-2", WILL HAVE TO WATCH FOR FLOODING FROM TONIGHT
THROUGH SUNDAY NIGHT, ESP ALONG AND IMMEDIATELY WEST OF THE SFC
FRONT AS THAT IS WHERE CONVECTION IS MOST LIKELY TO TRAIN.

BY MID MORNING MONDAY IT LOOKS AS IF THE MAIN TROF ENERGY WILL
FINALLY MOVE THROUGH AND SHOVE THE FRONT OUT INTO ERN KS/OK WHICH
SHOULD END OUR HEAVY RAIN AND SEVERE WEATHER THREAT. WE WILL STILL
BE AT THE TAIL END OF THE JET AND RESIDUAL UPPER DYNAMICS AND MID
LEVEL BAROCLINICITY WILL FORCE ME TO KEEP POPS IN THROUGHOUT MONDAY
BUT MONDAY SHOULD BE RELATIVELY COOL AS SFC HIGH PRESSURE SETTLES IN
FROM THE NORTH. -WRIGHT

DAYS 3-7...

MODELS ARE IN DECENT AGREEMENT WITH MOVING AN UPPER LOW OUT OF THE
ROCKIES AND INTO THE NORTHERN PLAINS EARLY NEXT WEEK. AS THIS SYSTEM
EXITS AN UPPER LVL S/W RIDGE WILL BRIEFLY BUILD INTO THE WESTERN
PLAINS MID WEEK. THIS WILL ALLOW TEMPERATURES TO REBOUND BACK INTO
THE 90S AS A TROF OF LOW PRESSURE STARTS TO DEVELOP ALONG THE LEE OF
THE ROCKIES. PCPN CHANCES WILL DECREASE MID WEEK BUT AS A MID LVL
BAROCLINIC ZONE SLIDES OUT INTO THE CNTL PLAINS AM CURRENTLY
RELUCTANT TO REMOVE ALL MENTION OF POPS ON TUESDAY NIGHT OR EARLY
WEDNESDAY. WILL HOWEVER BACK OFF ON POPS FOR THURSDAY AS THE WARM
MID LVLS BEGIN TO SPREAD BACK INTO SW KS.

TOWARDS THE WEEKEND ANOTHER FRONT WILL BEGIN TO TAKE AIM ON WESTERN
KS AS OUR NEXT UPPER LVL TROF MOVES OUT OF THE WESTERN CONUS AND
INTO THE PLAINS. THE GFS AND ECMWF BOTH WERE HINTING AT ANOTHER DRY
FROPA GIVEN THE WARM AIR ALOFT BUT BY DAY 7 ALL THE EXTENDED MODELS
WERE STRUGGLING WITH THE TIMING OF THE UPPER TROF CROSSING THE
ROCKIES AND LOCATION OF THE 25H JET STREAK. GIVEN THIS UNCERTAINTY
WILL GO AHEAD AND FOLLOW HPCGUIDE AND INSERT SOME SMALL POPS FRIDAY
NIGHT...MAINLY IN THE NORTH WHICH WHICH IS WHERE MID LVL TEMPS ARE
COOLER.

&&

.AVIATION...

IFR CIGS FROM THE STATUS BEHIND A COLD FRONT APPEARS TO HAVE HALTED
ITS S/SE MOVEMENT EARLIER THIS AFTERNOON. THE NAM KEEPS THESE LOW
CLOUDS JUST W/NW OF THE AIRPORT THIS AFTERNOON AND BASED ON LATEST
SAT LOOP THIS SEEMS REASONABLE SO WILL TREND TOWARDS THE NAMS
SOLUTION AT THIS TIME. AHEAD OF THESE CLOUDS LATE DAY INSTAB ALONG
WITH MULTIPLE SFC BOUNDARIES IN OUR CWA TODAY WILL INCREASE THE
PROBABILITY FOR TSRA DEVELOPING...ESPECIALLY IN THE HAYS TO DDC AREA
AFTER 21Z. THESE STORMS LIKELY TO IMPACT BOTH TAF SITES THROUGH THE
EARLY EVENING. GCK APPEARS TO BE ON THE WESTERN FRINGE OF THE PCPN.
WILL KEEP A MENTION OF VCTS GOING LATE TODAY BUT HIGHLIGHT THE
STATUS RETURNING AFTER SUNSET HARDER HERE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  80  59  76 /  70  60  70  30
GCK  61  76  55  74 /  70  50  70  30
EHA  59  76  56  74 /  50  30  40  30
LBL  63  79  58  76 /  50  40  50  30
HYS  60  77  57  74 /  70  50  80  30
P28  73  93  70  80 /  50  50  70  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...

TORNADO WATCH UNTIL 10 PM CDT/9 PM MDT FOR KSC025-033-047-055-057-
069-081-083-097-101-119-135-145-151-165-175-185-189.

&&

FN34/18/18
Hazardous weather outlook, Jun 12, 2:51 AM CST, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
351 AM CDT SAT JUN 12 2010

KSZ030-031-043>046-061>066-074>081-084>090-130900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
351 AM CDT SAT JUN 12 2010 /251 AM MDT SAT JUN 12 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TO DEVELOP LATE THIS AFTERNOON OR EARLY
EVENING, AND LAST INTO THE MID TO LATE EVENING HOURS. THE AREA OF
HIGHEST CHANCES FOR THUNDERSTORMS WILL BE ROUGHLY ALONG AN ELKHART
TO DODGE CITY TO HAYS LINE. A FEW THUNDERSTORMS WILL START OUT
WITH A GOLF BALL SIZE HAIL, DAMAGING WIND AND TORNADO THREAT, AND
BY MID TO LATE EVENING, A HEAVY RAIN, CLOUD TO GROUND LIGHTNING
AND DAMAGING WIND THREAT WILL BE MORE LIKELY. HEAVY RAIN CAUSING
LOCALIZED FLOODING AND FREQUENT LIGHTNING SHOULD BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS PRODUCING PRIMARILY LOCALLY HEAVY RAIN AND
LIGHTNING ARE POSSIBLE EARLY SUNDAY MORNING. BY LATE SUNDAY
AFTERNOON A REPEAT ROUND OF SEVERE WEATHER AND HEAVY RAIN
PRODUCING THUNDERSTORMS WILL BE FOUND FARTHER SOUTH, PROBABLY
ALONG AND EAST OF A LIBERAL TO GREENSBURG LINE.

A SLIGHT CHANCE OF THUNDERSTORMS EXISTS MONDAY WITH PRIMARILY A
NICKEL SIZE HAIL AND CLOUD TO GROUND LIGHTNING THREAT, AS WELL AS
IN THE WEDNESDAY THROUGH THURSDAY TIMEFRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

RUSSELL

In the hours before

Special weather statement, Jun 12, 2:36 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
336 PM CDT SAT JUN 12 2010

KSZ045-046-064-065-122115-
HODGEMAN-NESS-PAWNEE-RUSH-
336 PM CDT SAT JUN 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HODGEMAN...
NORTHWESTERN PAWNEE...SOUTHEASTERN NESS AND SOUTHWESTERN RUSH
COUNTIES...

AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR JETMORE...MOVING NORTH AT 20 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3858 9992 3850 9920 3803 9962 3807 10005
TIME...MOT...LOC 2037Z 198DEG 18KT 3814 9985

RITTERLING
Special weather statement, Jun 12, 2:38 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
338 PM CDT SAT JUN 12 2010

KSZ077-078-087-122130-
FORD-GRAY-MEADE-
338 PM CDT SAT JUN 12 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MEADE...SOUTHEASTERN
GRAY AND SOUTHWESTERN FORD COUNTIES...

AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF FOWLER...MOVING NORTH AT 25 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3777 10040 3777 10005 3744 10012 3745 10032
TIME...MOT...LOC 2039Z 180DEG 22KT 3750 10024

RITTERLING
Local storm report, Jun 12, 2:51 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
351 PM CDT SAT JUN 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             3 NNE JETMORE           38.13N 99.88W
06/12/2010  E1.00 INCH       HODGEMAN           KS   PUBLIC

&&

18
Local storm report, Jun 12, 3:11 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
411 PM CDT SAT JUN 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             7 NNE JETMORE           38.18N 99.84W
06/12/2010  E1.00 INCH       HODGEMAN           KS   PUBLIC

&&

18
Local storm report, Jun 12, 3:53 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
453 PM CDT SAT JUN 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             6 N HANSTON             38.21N 99.71W
06/12/2010  E1.25 INCH       HODGEMAN           KS   PUBLIC

&&

18

The radar

The Dodge City radar (KDDC), 34 km away, was scanning. The volume nearest the first event began at 22:01 UTC.

Open the radar archive at this moment

Event by event

6 heavy rain, 3 flood, 1 hail. Local standard time, as filed.

Heavy Rain, Gray

When
June 12, 4:00 PM CST to June 13, 6:00 AM CST
Where
Gray County, 4.69 mi NNW of Haggard
Reported by
COOP Observer
Coordinates
37.680, -100.340

Rainfall of 2.73 was reported.

Heavy Rain, Kiowa

When
June 12, 4:00 PM CST to June 13, 6:00 AM CST
Where
Kiowa County, 3.5 mi N of Greensburg
Reported by
COOP Observer
Coordinates
37.650, -99.290

Rainfall of 3.66 was reported.

Heavy Rain, Hodgeman

When
June 12, 4:17 PM CST to June 13, 6:17 AM CST
Where
Hodgeman County, 0.88 mi SW of Gray
Reported by
COOP Observer
Coordinates
38.160, -99.660

Rainfall of 5.11 was reported.

Heavy Rain, Edwards

When
June 12, 4:51 PM CST to June 13, 6:51 AM CST
Where
Edwards County, 0.88 mi SE of Trousdale
Reported by
COOP Observer
Coordinates
37.810, -99.070

Rainfall of 2.32 was reported.

Heavy Rain, Stafford

When
June 12, 4:51 PM CST to June 13, 6:51 AM CST
Where
Stafford County, 8.31 mi N of Hudson
Reported by
COOP Observer
Coordinates
38.220, -98.660

Rainfall of 2.32 was reported.

Heavy Rain, Pawnee

When
June 12, 5:00 PM CST to June 13, 7:00 AM CST
Where
Pawnee County, Larned
Reported by
Trained Spotter
Coordinates
38.180, -99.100

Rainfall of 5.80 was reported.

Flood, Hodgeman

When
June 13, 2:18 AM CST to 9:18 AM CST
Where
Hodgeman County, 0.88 mi SW of Gray to 0.83 mi SW of Gray
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.160, -99.660

County road 230 was closed with water flowing across it.

Hail, Gray

When
June 13, 4:45 AM CST
Where
Gray County, 1.49 mi SSE of Cimarron
Measured
0.88 in hail
Reported by
Public
Coordinates
37.780, -100.340

Flood, Kiowa

When
June 13, 5:00 AM CST to 9:00 AM CST
Where
Kiowa County, 0.55 mi E of Mullinville to 0.98 mi ENE of Mullinville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.580, -99.470

Water washed over highway 54 east of Mullinville. Traffic was re-routed through town to highway 400.

Flood, Pawnee

When
June 13, 5:30 AM CST to 8:30 AM CST
Where
Pawnee County, 0.69 mi N of Burdett Rucker Arpt to 1.68 mi N of Burdett
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.190, -99.530

Some water was covering county roads in the Burdett area and were impassable.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247204, 247205, 247206, 247207, 247208, 247209, 247202, 247203, 247201, 247200.